Article Text

PDF
Exacerbation of chronic active Epstein–Barr virus infection in a patient with rheumatoid arthritis receiving humanised anti-interleukin-6 receptor monoclonal antibody
  1. J Ogawa1,
  2. M Harigai2,
  3. T Akashi3,
  4. K Nagasaka4,
  5. F Suzuki5,
  6. S Tominaga6,
  7. N Miyasaka7
  1. 1Department of Medicine and Rheumatology, Graduate School, Tokyo Medical and Dental University, Tokyo, Japan
  2. 2Department of Pharmacovigilance, Graduate School, Tokyo Medical and Dental University, Tokyo, Japan
  3. 3Department of Human Pathology, Graduate School, Tokyo Medical and Dental University, Tokyo, Japan
  4. 4Department of Internal Medicine, Ome Municipal General Hospital, Tokyo, Japan
  5. 5Department of Medicine and Rheumatology, Graduate School, Tokyo Medical and Dental University, Tokyo, Japan
  6. 6Department of Internal Medicine, Yokosuka Kyosai Hospital, Kanagawa, Japan
  7. 7Department of Medicine and Rheumatology, Graduate School, Tokyo Medical and Dental University, Tokyo, Japan
  1. Correspondence to:
    Nobuyuki Miyasaka
    Department of Medicine and Rheumatology, Graduate School, Tokyo Medical and Dental University, 1-5-45 Yushima, Bunkyo-ku, Tokyo 113-8519, Japan; miya.rheu{at}tmd.ac.jp

Statistics from Altmetric.com

We describe deterioration of chronic active Epstein–Barr virus (CAEBV) infection in a patient with rheumatoid arthritis who received a single infusion of humanised anti-IL6 receptor monoclonal antibody (tocilizumab). A 60-year-old woman with rheumatoid arthritis who had been treated with methotrexate developed lymphadenopathy in October 1999, which was ameliorated in 2 months by cessation of methotrexate. Re-institution of methotrexate in September 2000 led to recurrence of lymphadenopathy, which was diagnosed as necrotising lymphadenitis by histological examination, with high titres of anti-Epstein–Barr virus (EBV) antibodies (antiviral capsid antigens IgG 1:1280, anti-early antigens IgG 1:640) and EBV DNA in plasma (3100 copies/ml). The lymphadenopathy gradually disappeared after cessation of methotrexate at the expense of active arthritis. In July 2001, the patient was …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.